Georgia, 2009

Damaging Winds in Georgia, July 17, 2009

July 17, 2009 · NWS JAX · 4 events in 3 counties and zones

A pre-frontal squall line extended across southwest Georgia into the Florida panhandle as a strong short wave trough traversed the local area in the evening. These features enhanced scattered storms that developed across the local area over an unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal squall line extended across southwest Georgia into the Florida panhandle as a strong short wave trough traversed the local area in the evening. These features enhanced scattered storms that developed across the local area over an unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 17, 1:48 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 17, 1:48 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
248 PM EDT FRI JUL 17 2009

.SYNOPSIS...UPPER TROF HAS FURTHER SHARPENED FROM THE GREAT LAKES
TO THE LOWER MS VALLEY. WEAK UPPER HIGH HAS SHIFTED SE. ALTHO FLOW
HAS NOT BECOME MUCH MORE DIFFLUENT ALOFT...VORTICITY LOBES HAVE
BEGUN TO FORM AND ROUND THE BASE OF THE TROF. SFC COLD FRONT
EXTENDS FROM CENTRAL OH TO N MS. AS A RESULT OF INCREASING
MID-LEVEL SUPPORT AND INSTABILITY...THUNDERSTORMS ARE INCREASING
ACROSS THE FL PANHANDLE...SW GA AND SE AL. IN FACT...A PRE-FRONTAL
SQUALL LINE HAS DEVELOPED FROM N OF KALB TO KPNS. IN OUR AREA...
MORE ISOLATED CONVECTION HAS BEEN FIRING WITH SOME WIND GUSTS TO
40 KTS. TEMPERATURES OUTSIDE OF RAIN AREAS ARE MOSTLY IN THE LOWER
90S.

.SHORT TERM...EXPECTED SHOWER AND TSTM ACTIVITY IN INCREASE FROM
THE W THRU THE REMAINDER OF THE AFTN AND EVENING HOURS. SOMEWHAT
CONCERNED WITH GFS AND NAM BOTH INDICATING RATHER POTENT SHORTWAVE
ENERGY ENTERING OUR W ZONES DURING THE EVENING HOURS. AFTER
COORDINATION WITH TAE...HAVE GONE 10% HIGHER THAN MOS POPS OVER
OUR W ZONES DURING THE EVENING...BUT MAY NEED TO ADJUST THIS UP A
BIT MORE PRIOR TO ISSUANCE.

AS FRONT CONTINUES TO SAG SE INTO THE AREA ON SAT...BEST RAIN
CHANCES WILL FOCUS ACROSS NE FL. MAY BE SOME STRONG STORMS IF
ACTIVITY HOLDS OFF UNTIL MORE HEATING OCCURS. FRONT WILL STALL
ACROSS THE SE PORTION OF THE AREA FOR SUN WHERE THE HIGHEST POPS
WILL DEVELOP. TEMPERATURES WILL REMAIN WARM DURING THE DAYTIME
EVEN BEHIND THE FRONT...BUT MIN TEMPS WILL DROP WELL INTO THE 60S
OVER OUR NW ZONES.

.LONG TERM...FRONT WILL BECOME DIFFUSE EARLY NEXT WEEK AS STRONG
BERMUDA HIGH BUILDS OVER THE N ATLC. THIS WILL SPELL PROLONGED E
TO SE FLOW OVER THE AREA WITH MORNING E COAST SHOWERS BECOMING
AFTN INLAND TSTMS. DAYTIME HIGHS WILL AVERAGE SLIGHTLY BELOW
NORMAL AND NIGHTTIME LOWS SLIGHTLY ABOVE NORMAL...ESPECIALLY NEAR
THE E COAST.

&&

.AVIATION...GUST TO 41 KTS LAST HOUR AT JIA PROMOTED US TO BUMP UP
TEMPO WIND GUSTS IN TS THIS AFTN. SCT PRE-FRONTAL CONVECTION WILL
CONTINUE TO INCREASE OVER THE AREA THIS AFTN WITH TEMPO IFR POSSIBLE
AT ALL TERMINALS. WILL CONTINUE TO CARRY VCSH TONIGHT AS PRE-FRONTAL
SQUALL LINE APPROACHES. THIS LINE WILL LIKELY LOSE SOME ENERGY WITH
LOSS OF DAYTIME HEATING...BUT BELIEVE THAT ENOUGH DYNAMICAL SUPPORT
WILL EXIST TO SUPPORT VCSH.

&&

.MARINE...SSW FLOW WILL CONTINUE TO INCREASE THIS AFTN AND EVENING
IN ADVANCE OF APPROACHING FRONT. AT THIS TIME WILL CONTINUE TO CAP
WINDS AT 15 KTS OFFSHORE...JUST BELOW SCEC HEADLINE. FRONT WILL PASS
SOUTH OF THE WATERS AND BECOME DIFFUSE SUN...THEN WINDS WILL VEER
AROUND TO ESE AS HIGH PRESSURE BUILDS OVER THE N ATLANTIC. ONSHORE
FLOW INCREASES MON THROUGH MID-WEEK WITH SEAS INCREASING AS WELL DUE
TO LONG EASTERLY FETCH.

&&

.FIRE WX...AN HOUR OR TWO OF RELATIVE HUMIDITIES BELOW 35% ARE
POSSIBLE ACROSS THE NORTHERN EXTENT OF OUR SUWANNEE RIVER VALLEY
ZONES (HAMILTON...COLUMBIA AND SUWANNEE) SUNDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  91  65  92 /  40  20  10  20
SSI  75  90  72  88 /  30  30  20  20
JAX  74  90  70  89 /  30  40  20  20
SGJ  75  87  72  87 /  20  50  30  40
GNV  73  88  69  89 /  30  60  30  30
OCF  74  87  70  89 /  30  60  30  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

CARROLL/ENYEDI/WALKER
Hazardous weather outlook, Jul 17, 4:00 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
500 AM EDT FRI JUL 17 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-181000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
500 AM EDT FRI JUL 17 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. STORMS WILL
BECOME NUMEROUS OVER INTERIOR SOUTHEAST GEORGIA DURING THE
AFTERNOON AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THESE
STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS...INTENSE
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL OF 1 TO 2
INCHES IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY IN THE
AFTERNOON AND EVENING HOURS. SOME STORMS MAY BE STRONG AND PRODUCE
FREQUENT CLOUD TO GROUND LIGHTNING...STRONG AND GUSTY WINDS...AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MKT

In the hours before

Local storm report, Jul 17, 12:07 PM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
107 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND GST     JACKSONVILLE INTL ARPT  30.48N 81.71W
07/17/2009  M47 MPH          DUVAL              FL   ASOS

            THE JIA ASOS MEASURED A PEAK WIND GUST TO 41 KNOTS AT 105
            PM.

&&

AENYEDI
Special weather statement, Jul 17, 12:20 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
120 PM EDT FRI JUL 17 2009

FLZ024-025-171800-
DUVAL-NASSAU-
120 PM EDT FRI JUL 17 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN NASSAU AND
NORTHEASTERN DUVAL COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 200 PM EDT...

AT 121 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES WEST OF TALBOT ISLAND...MOVING
EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SAN PABLO...TALBOT ISLAND...NEPTUNE BEACH...MAYPORT...LITTLE
TALBOT ISLAND...AMELIA CITY AND FERNANDINA BEACH THROUGH 200 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3025 8137 3024 8146 3067 8157 3069 8157
      3071 8149 3070 8145 3067 8144 3067 8145
      3061 8143 3051 8143 3050 8142 3049 8143
      3048 8141
TIME...MOT...LOC 1721Z 257DEG 18KT 3050 8155

DEESE
Special weather statement, Jul 17, 1:04 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
204 PM EDT FRI JUL 17 2009

GAZ166-171830-
COASTAL CAMDEN-
204 PM EDT FRI JUL 17 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
CAMDEN COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
230 PM EDT...

AT 204 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF ST. MARYS...MOVING EAST
AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ST.
MARYS...KINGS BAY BASE...DUNGENESS AND CUMBERLAND ISLAND THROUGH 230
PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3081 8144 3078 8144 3077 8145 3072 8145
      3071 8148 3073 8149 3071 8151 3070 8154
      3082 8159 3084 8143 3082 8143
TIME...MOT...LOC 1804Z 256DEG 20KT 3075 8153

DEESE
Special weather statement, Jul 17, 1:56 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
256 PM EDT FRI JUL 17 2009

GAZ149-150-162-163-172000-
ATKINSON-CLINCH-ECHOLS-WARE-
256 PM EDT FRI JUL 17 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH...
SOUTHEASTERN ATKINSON...WESTERN WARE AND NORTHWESTERN ECHOLS COUNTIES
FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 400 PM EDT...

AT 256 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES NORTHWEST OF MAYDAY...OR 10
MILES SOUTH OF LAKELAND...MOVING EAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MAYDAY...DU PONT...
HOMERVILLE...COGDELL...ARGYLE AND MANOR THROUGH 400 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3081 8310 3083 8310 3085 8308 3086 8301
      3087 8298 3117 8298 3132 8276 3113 8240
      3075 8249 3080 8312
TIME...MOT...LOC 1856Z 255DEG 30KT 3092 8311

DEESE
Special weather statement, Jul 17, 2:45 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
345 PM EDT FRI JUL 17 2009

GAZ150>152-164-172045-
BRANTLEY-CHARLTON-PIERCE-WARE-
345 PM EDT FRI JUL 17 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
CHARLTON...BRANTLEY...NORTHERN WARE AND PIERCE COUNTIES FOR STRONG
WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 445 PM EDT...

AT 345 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 12 MILES WEST OF NEEDHAM...OR 3 MILES
NORTHEAST OF ARGYLE...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND WARESBORO...DIXIE UNION...NEEDHAM...
DEENWOOD...WAYCROSS...SUNNYSIDE...BLACKSHEAR...RACE POND...WINOKUR
AND RAYBON THROUGH 445 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3146 8208 3145 8205 3137 8203 3135 8192
      3130 8186 3109 8189 3108 8192 3105 8192
      3103 8190 3097 8191 3093 8245 3113 8240
      3128 8269 3128 8263 3132 8263 3148 8223
TIME...MOT...LOC 1945Z 261DEG 25KT 3110 8260

DEESE
Special weather statement, Jul 17, 3:03 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
403 PM EDT FRI JUL 17 2009

FLZ040-172045-
MARION-
403 PM EDT FRI JUL 17 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 445 PM EDT...

AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
ROMEO TO ROMEO TO 8 MILES WEST OF DUNNELLON...MOVING EAST AT 20 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ROMEO...
RAINBOW LAKES ESTATES...DUNNELLON...FLEMINGTON...SPARR...SANTOS...
REDDICK...OCALA AIRPORT...OCALA AND MCINTOSH THROUGH 445 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 35 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2904 8244 2904 8251 2906 8254 2922 8254
      2923 8240 2948 8241 2948 8221 2946 8219
      2945 8221 2943 8219 2942 8215 2944 8212
      2943 8208 2903 8210 2902 8242
TIME...MOT...LOC 2003Z 259DEG 19KT 2933 8245 2921 8243
          2907 8258

ENYEDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ware

When
July 17, 3:25 PM EST
Where
Ware County, 0.91 mi SW of Waycross
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.210, -82.360

Power lines were blown down along Carswell Avenue.

Thunderstorm Wind, Brantley

When
July 17, 3:40 PM EST
Where
Brantley County, Hoboken
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.180, -82.130

Power lines were blown down near Hoboken.

Thunderstorm Wind, Brantley

When
July 17, 3:55 PM EST
Where
Brantley County, 2.25 mi NW of Hortense
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.350, -82.000

Power lines were blown down west of Hortense along Highway 32.

Thunderstorm Wind, Glynn

When
July 17, 4:40 PM EST
Where
Glynn County, 0.59 mi E of Dock Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.230, -81.510

Metal construction signs were blown down along the Interstate 95 construction zone. One sign struck a semi-truck tractor trailer and significantly damaged the windshield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173327, 173323, 173322, 173326.